Joseph H. Silverman
Joseph H. Silverman
|Alma mater||Harvard University|
|Awards||Leroy P. Steele Prize (1998)|
|Doctoral advisor||John Tate|
|Doctoral students||Michelle Manes|
Joseph Silverman received an Sc.B. from Brown University in 1977 and a Ph.D. from Harvard University in 1982 under the direction of John Tate. He taught at M.I.T. (1982–1986) and at Boston University (1986–1988) before taking a position at Brown in 1988.
Silverman has published more than 100 research articles, written or coauthored six books, and edited three conference proceedings; his work has been cited more than 5000 times, by over 2000 distinct authors. He currently serves on the editorial boards of Algebra and Number Theory and New York Journal of Mathematics.
Silverman has written two graduate texts on elliptic curves, The Arithmetic of Elliptic Curves (1986) and Advanced Topics in the Arithmetic of Elliptic Curves (1994). For these two books he received a Steele Prize for Mathematical Exposition from the American Mathematical Society, which cited them by saying that “Silverman's volumes have become standard references on one of the most exciting areas of algebraic geometry and number theory.” Silverman has also written three undergraduate texts: Rational Points on Elliptic Curves (1992, co-authored with John Tate), A Friendly Introduction to Number Theory (3rd ed. 2005), and An Introduction to Mathematical Cryptography (2008, co-authored with Jeffrey Hoffstein and Jill Pipher). Additional graduate-level texts authored by Silverman are Diophantine Geometry: An Introduction (2000, co-authored with Marc Hindry) and The Arithmetic of Dynamical Systems (2007).
- ———; Hindry, M. (23 March 2000), Diophantine geometry: An introduction, ISBN 0-387-98981-1.
- ———; Cornell, G.; Stevens, G. (1997), Modular forms and Fermat's Last Theorem, ISBN 0-387-94609-8.
- ———; Hoffstein, J.; Pipher, J., An introduction to mathematical cryptography, ISBN 978-0-387-77993-5.
- ——— (1986), The arithmetic of elliptic curves, ISBN 0-387-96203-4. Silverman, Joseph H. (2009). 2nd edition. ISBN 9780387094946.
- ——— (1994), Advanced topics in the arithmetic of elliptic curves, ISBN 0-387-94328-5.
- ——— (5 May 2010), The arithmetic of dynamical systems, ISBN 978-0-387-69903-5.
- ——— (2006), A friendly introduction to number theory, ISBN 978-0-13-186137-4.
- ———; Tate, J. (18 November 1994), Rational points on elliptic curves, ISBN 0-387-97825-9. Silverman, Joseph H.; Tate, John T. (2015). 2nd edition. ISBN 9783319185880.
- "Biographies of Candidates 2007" (PDF), Notices of the American Mathematical Society, 54 (8): 1043–1057, September 2007, retrieved 2009-05-25
- Brown University Mathematics Faculty, retrieved 2020-01-13.
- MathSciNet author citations
- Editorial board of Algebra and Number Theory, retrieved 2020-01-13.
- Editorial Board of New York Journal of Mathematics, retrieved 2020-01-13.
- List of Fellows of the American Mathematical Society, retrieved 2013-07-20.
- Gross, Robert (2001). "Review: Diophantine geometry: an introduction, by M. Hindry and J. H. Silverman". Bull. Amer. Math. Soc. New Series. 38 (3): 379–381. doi:10.1090/s0273-0979-01-00907-7.
- Buzzard, Kevin (1999). "Review: Modular forms and Fermat's Last Theorem, by G. Cornell, J. H. Silverman, and G. Stevens". Bull. Amer. Math. Soc. New Series. 36 (2): 261–266. doi:10.1090/s0273-0979-99-00778-8.
- Cassels, J. W. S. (1987). "Review: The arithmetic of elliptic curves, by J. H. Silverman". Bull. Amer. Math. Soc. New Series. 17 (1): 148–149. doi:10.1090/s0273-0979-1987-15544-3.
- Silverman, Joseph (2017). "Rational points on, and the arithmetic of, elliptic curves: A tale of two books (and an article)" (PDF). Bulletin of the American Mathematical Society. New Series. 54 (4): 591–594. doi:10.1090/bull/1542.
- Benedetto, Robert L. (January 2009). "Review of The arithmetic of dynamical systems by Joseph H. Silverman" (PDF). Bull. Amer. Math. Soc. New Series. 46 (1): 157–164. doi:10.1090/s0273-0979-08-01216-0.
- Joseph H. Silverman at the Mathematics Genealogy Project
- Joseph Silverman's home page
- 1998 Steele Prizes awarded by the American Mathematical Society